December 13, 1952


Author Affiliations

From the Medical Clinic, Hospital of the University of Pennsylvania.

JAMA. 1952;150(15):1484-1486. doi:10.1001/jama.1952.63680150003009a

Methyltestosterone has been implicated as a cause of hepatogenous jaundice. The histological abnormality produced in the liver by this drug is said tc be distinctive. It consists of bile plugging of the intercellular canaliculi unaccompanied by notable inflammatory reaction or necrosis. Furthermore, the laboratory findings are of aid in the differentiation of methyltestosterone-induced icterus from other causes with which it may be confused clinically. The following report illustrates the characteristic features of jaundice caused by methyltestosterone therapy.

REPORT OF A CASE  M. L., aged 32, was admitted to the Hospital of the University of Pennsylvania on Oct. 11, 1950, with complaints of abdominal cramps and anorexia of two weeks' duration. During the week prior to admission he had one episode of vomiting. Subsequently he noted dark urine, light but not acholic stools, and generalized pruritus. His physician observed icterus on Oct. 10, 1950. The patient had received no parenteral medication;

First Page Preview View Large
First page PDF preview
First page PDF preview